This patient presents with cholinesterase inhibitor poisoning most likely secondary to organophosphate exposure. Treatment is decontamination followed by administration of atropine and pralidoxime.
Cholinesterase inhibitor poisoning causes an excess of acetylcholine in the body which exhibits toxic effects in multiple organ systems. One common etiology is organophosphate exposure, which irreversibly inhibit acetylcholinesterase. Organophosphates are common components of insecticides and therefore poisoning is often observed in farmers. The cholinergic toxidrome commonly remembered by the DUMBBELSS mnemonic: Diarrhea, Urination, Miosis, Bronchospasm, Bradycardia, Emesis, Lacrimation, Sweating, and Salivation. The antidote is atropine plus pralidoxime. Atropine reverse the muscarinic effects of organophosphates but not the nicotinic effects (i.e. muscle paralysis). Pralidoxime is a medication that reverses both the muscarinic and nicotinic effects by restoring cholinesterase.
Simpson and Schuman review the recognition and management of acute pesticide poisoning, focusing on the importance and procedure of decontamination. They state that decontamination is one of the most important interventions. For maximal benefit to the patient, skin, eye, and gastric decontamination should be undertaken while the specifics of the poisoning are being determined. Skin decontamination should be primarily accomplished with large volumes of water, soap, and shampoo.
Iyer et al. review developments in alternative treatments for organophosphate poisoning. They state organophosphates (OPs) are highly effective acetylcholinesterase (AChE) inhibitors that are used worldwide as cheap, multi-purpose insecticides. Human exposure to any of these compounds leads to neurotoxic accumulation of the neurotransmitter acetylcholine, resulting in abnormal nerve function and multiple secondary health complications. Specifically, they discuss the development of prophylaxis where those at risk for exposure to OP's could take a medication which would mimic AChE to prevent or reduce symptoms.
Figure A demonstrates a patient with miosis (constricted pupils) characteristic of organophosphate poisoning. Illustration A graphically demonstrates the effect that organophosphates have at the synapse.
Answer 1: Pyridostigmine is an indirect cholinergic agonist (anticholinesterase inhibitor) and thus would not be used in cases of cholinergic toxicity. Rather, it is used in the treatment of myasthenia gravis
Answer 2: Atropine is not administered on its own. Rather it must be administered in conjunction with pralidoxime in cases of cholinergic excess.
Answer 3: Pyridostigmine and physostigmine are both indirect cholinergic agonists (anticholinesterase inhibitors) and thus would not be used in cases of cholinergic toxicity. Pyridostigmine is used to treat myasthenia gravis and physostigmine is an antidote to anticholinergic toxicity (atropine overdose).
Answer 5: While pralidoxime is administered (in conjunction with atropine) in cases of cholinergic excess, sodium bicarbonate is not. Sodium bicarbonate is administered in cases of tricyclic antidepressant (TCA) overdose to counteract the cardiac effects of TCAs.
Simpson WM Jr, Schuman SH. Recognition and management of acute pesticide poisoning. Am Fam Physician. 2002 Apr 15;65(8):1599-604. Review. PubMed PMID: .
PMID:11998835 (Link to Abstract)
Iyer R, Iken B, Leon A. Developments in alternative treatments for organophosphate poisoning. Toxicol Lett. 2015 Jan 13. pii: S0378-4274(15)00019-3. doi: 10.1016/j.toxlet.2015.01.007. [Epub ahead of print] Review. PubMed PMID: .
PMID:25595305 (Link to Abstract)